DEAR DR. GOTT: I am 68-year-old woman who suffers from high blood pressure and diabetes. I take a 25 mg Carvedilol tablet as well as a 25 mg hydrochlorothiazide pill; each twice a day. I am continually stricken with severe spasms in my rib cage area, not to mention a dry hacking cough that just won’t go away. My physician as well as several pharmacists are perplexed since my potassium levels are normal. Your advice is greatly needed and appreciated.
DEAR READER: Chronic cough can have many causes from acid reflux to a medication side effect to lung tumors with more benign causes being the most common. In your case, I believe the most likely culprit is one or more of your medications. Your rib cage muscle spasms may be the result of a vitamin or mineral imbalance or simply the result of constantly coughing.
You don’t mention if you are taking medication for your diabetes and if so, what it is so I cannot determine if there is a connection. However, there is also an interesting connection between both your hypertension drugs and high and low blood sugar levels. Hydrochlorothiazide (HCTZ) can cause glucose in the urine and high blood sugar leading to the diagnosis of diabetes. Perhaps you do not truly have diabetes but rather your high readings are a side effect of your medication. The Carvedilol you are taking can mask signs and symptoms of low blood sugar levels and make control harder for pre-existing diabetes so it should be used with caution in those with type 2 diabetes who are on oral hypoglycemic agents, use insulin or have spontaneous hypoglycemia.
Now to your coughing and spasm concerns. Carvedilol can cause asthma and difficulty breathing which may be expressed through coughing and perhaps, even your rib cage spasms. HCTZ can cause muscle spasms.
You are currently taking the highest recommended dosage of Carvedilol plus a moderately high HCTZ dose which to me, means you have somewhat severe or persistent hypertension. You don’t mention if your physician has ever tried you on a different medication or what your current readings with medication are. However, it may be appropriate to return to your physician to discuss the possibility of a medication interaction or side effect as the cause of your current problem. A trial of another drug, lower doses of your current meds, or perhaps even a brief discontinuation of one of your anti-hypertensive medications may be helpful.
You should also undergo a full examination to determine if there is another cause. Have you found that the coughing is worse at one time or following certain activities or foods? Perhaps an allergy or heartburn is to blame. Do you smoke or live with a smoker where you are exposed to second-hand smoke on a regular basis? Try keeping a journal of when the coughing and spasms occur for a few weeks to a month then show it to your doctor for his or her input. Work with your doctor to get to the bottom of this. In my opinion, your “perplexing” case isn’t all that perplexing; your physician just needs to try a little harder than merely ordering a potassium level check. (Although, low potassium can lead to muscle spasms but still wouldn’t explain your cough.)
Readers who are interested in learning more can order my Health Report “Hypertension” by sending a self-addressed, stamped number 10 envelope and a $2 US check or money order to Dr. Peter Gott, PO Box 433, Lakeville, CT 06039. Be sure to mention the title or print an order form from my website, www.AskDrGottMD.com.